{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T10:40:02Z","timestamp":1756291202708,"version":"3.44.0"},"reference-count":7,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2014,2,10]]},"abstract":"<jats:p>A 77-year-old woman presented with subacute onset progressive confusion, aggression, auditory hallucinations and delusions. In the preceding months, the patient had a number of admissions with transient unilateral hemiparesis with facial droop, and had been started on valproate for presumed hemiplegic migraine. Valproate was withdrawn soon after admission and her cognitive abilities have gradually improved over 3\u2005months of follow-up. Valproate levels taken prior to withdrawal were subtherapeutic and the patient was normoammonaemic. EEG undertaken during inpatient stay showed changes consistent with encephalopathy, and low titre <jats:italic>N<\/jats:italic>-methyl-<jats:sc>d<\/jats:sc>-aspartate (NMDA) receptor antibodies were present in this patient. The possible aetiologies of valproate-induced encephalopathy and NMDA receptor-associated encephalitis present a diagnostic dilemma. We present a putative combinatorial hypothesis to explain this patient's symptoms.<\/jats:p>","DOI":"10.1136\/bcr-2013-201928","type":"journal-article","created":{"date-parts":[[2014,3,10]],"date-time":"2014-03-10T05:15:52Z","timestamp":1394428552000},"page":"bcr2013201928","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":1,"title":["Normoammonemic encephalopathy: solely valproate induced or multiple mechanisms?"],"prefix":"10.1136","volume":"2014","author":[{"given":"Sanjay","family":"Budhdeo","sequence":"first","affiliation":[{"name":"Cambridge University, Cambridge, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Malcolm","family":"Marquette","sequence":"additional","affiliation":[{"name":"Addenbrooke's Hospital, Cambridge, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Deepwant","family":"Singh","sequence":"additional","affiliation":[{"name":"Department of Rheumatology, West Suffolk Hospital, Bury St Edmunds, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Vivek","family":"Rajagopal","sequence":"additional","affiliation":[{"name":"Department of Rheumatology, West Suffolk Hospital, Bury St Edmunds, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2014,3,10]]},"reference":[{"key":"2025082703123711000_2014.mar10_1.bcr2013201928.1","doi-asserted-by":"publisher","DOI":"10.1046\/j.1474-7766.2003.03157.x"},{"key":"2025082703123711000_2014.mar10_1.bcr2013201928.2","doi-asserted-by":"publisher","DOI":"10.1097\/YIC.0b013e3281c61b28"},{"key":"2025082703123711000_2014.mar10_1.bcr2013201928.3","doi-asserted-by":"crossref","first-page":"1","DOI":"10.1111\/j.1600-0404.2006.00655.x","article-title":"Valproate-induced hyperammonemic encephalopathy","volume":"114","author":"Segura-Bruna","year":"2006","journal-title":"Acta Neurol Scand"},{"key":"2025082703123711000_2014.mar10_1.bcr2013201928.4","doi-asserted-by":"publisher","DOI":"10.1186\/2193-1801-2-13"},{"key":"2025082703123711000_2014.mar10_1.bcr2013201928.5","doi-asserted-by":"publisher","DOI":"10.1093\/brain\/awq113"},{"key":"2025082703123711000_2014.mar10_1.bcr2013201928.6","doi-asserted-by":"publisher","DOI":"10.1093\/ageing\/afm019"},{"key":"2025082703123711000_2014.mar10_1.bcr2013201928.7","doi-asserted-by":"publisher","DOI":"10.1007\/BF02532401"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2013-201928","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T10:12:45Z","timestamp":1756289565000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2013-201928"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2014,3,10]]},"references-count":7,"alternative-id":["10.1136\/bcr-2013-201928"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2013-201928","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2014,3,10]]}}}